Montana, 2011

Hail in Montana, June 23, 2011

June 23, 2011 · NWS MSO · 3 events in 2 counties and zones

A severe thunderstorm watch was in effect for the late afternoon into evening. A cold front moved across western Montana with a very moist and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A severe thunderstorm watch was in effect for the late afternoon into evening. A cold front moved across western Montana with a very moist and unstable air mass. The cold front added lift to the unstable air mass, which produced hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 23, 7:34 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 23, 7:34 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
834 AM MDT THU JUN 23 2011

.UPDATE...COOLED TEMPERATURES OVER THE IDAHO PANHANDLE TODAY. ALSO
MADE SOME ADJUSTMENTS ON THUNDERSTORM COVERAGE TODAY ACROSS
WESTERN MONTANA AND NORTH-CENTRAL IDAHO.

&&

.DISCUSSION...A COLD FRONTAL SYSTEM WILL BE PASSING THROUGH NORTH-
CENTRAL IDAHO AND WESTERN MONTANA DURING THE DAY TODAY. SCATTERED
THUNDERSTORMS WERE ALREADY MOVING INTO THE IDAHO PANHANDLE AND
NORTHWEST MONTANA THIS MORNING IN ASSOCIATION WITH THE FRONT.
THESE AREAS WILL BE THE FOCUS OF CONVECTION DURING THE MORNING
HOURS. WEST-CENTRAL MONTANA AND LEMHI COUNTY WILL SEE THUNDERSTORMS
DEVELOPMENT BY EARLY AFTERNOON AS THE FRONT MOVES ACROSS THIS
PORTION OF THE FORECAST AREA. THESE AFTERNOON STORMS WILL BE
STRONGER IN NATURE WITH THE POTENTIAL FOR SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAIN.

NORTHWEST MONTANA WILL LIKELY SEE A DECREASE IN THUNDERSTORM
ACTIVITY THIS AFTERNOON IN THE LESS UNSTABLE STABLE...DRIER AND
...COOLER POST FRONTAL ENVIRONMENT.

&&

.AVIATION...A COLD FRONTAL SYSTEM WILL BE MOVING THROUGH THE IDAHO
PANHANDLE AND NORTHWEST MONTANA THIS MORNING...THEN ACROSS WEST-
CENTRAL MONTANA AND LEMHI COUNTY DURING THE AFTERNOON. THIS FRONT
WILL BE THE FOCUS FOR CONVECTION WITH SOME STORMS BECOMING QUITE
STRONG DURING THE AFTERNOON HOURS...WITH SMALL HAIL AND GUSTY WINDS.
ALL AIRFIELDS WILL BE IMPACTED BY THIS SYSTEM AS IT PASSES THROUGH
THE AREA. SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED TO
DIMINISH THIS EVENING AS THE FRONT MOVES INTO CENTRAL MONTANA.

&&

.PREV DISCUSSION... /ISSUED 333 AM MDT THU JUN 23 2011/

DISCUSSION...A MID LEVEL DISTURBANCE MOVED THROUGH THE NORTHERN
ROCKIES LAST NIGHT CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS.
BEHIND THIS FEATURE THE ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE
ALLOWING FOR THE DEVELOPMENT OF MORE SHOWERS AND POTENTIALLY
THUNDERSTORMS THIS MORNING. THE MODELS ARE STILL INDICATING A COLD
FRONT SWINGING THROUGH THE NORTHERN ROCKIES LATER TODAY. THIS
FRONT WILL HELP WITH THE DEVELOPMENT OF THUNDERSTORMS. THE
STRONGEST STORMS ARE STILL ANTICIPATED FOR LEMHI COUNTY UP INTO
SOUTHWEST MONTANA. BEHIND THE FRONT GUSTY WESTERLY WINDS WILL MIX
TO THE SURFACE. THESE WINDS COULD CAUSE CHOPPY CONDITIONS ON
FLATHEAD LAKE. AT THIS TIME SUSTAINED WINDS ARE NOT ANTICIPATED TO
EXCEED 20 MPH SO A LAKE WIND ADVISORY WILL NOT LIKELY BE NEEDED.

THE SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED TO DIMINISH
THIS EVENING AS THE FRONT MOVES OFF INTO CENTRAL MONTANA AND WE
START LOSING SOLAR HEATING. THE NORTHERN ROCKIES WILL REMAIN UNDER
A WESTERLY FLOW AS A LOW PRESSURE SYSTEM MIGRATES EASTERLY IN
SOUTHERN CANADA. THIS FLOW PATTERN WILL KEEP TEMPERATURES FAIRLY
COOL ON FRIDAY...AROUND 10 DEGREES BELOW NORMAL.

SATURDAY THROUGH WEDNESDAY...A TROUGH OF LOW PRESSURE MOVING ALONG
THE CANADIAN BORDER WILL BRING THE POTENTIAL OF SOME RAINFALL OVER
THE WEEKEND. THE LACK OF MOISTURE WITH THIS SYSTEM WILL LIMIT THE
POTENTIAL FOR RAINFALL. A TROUGH OF LOW PRESSURE DIGGING ALONG THE
WEST COAST WILL HELP TEMPORARILY AMPLIFY A SHORT-LIVED RIDGE OVER
THE NORTHER ROCKIES. THIS RIDGE WILL BREAK DOWN AS THE TROUGH
MOVES INLAND WEDNESDAY OR THURSDAY.

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....LOEFFELBEIN
AVIATION...MSJ

In the hours before

Special weather statement, Jun 23, 11:19 AM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1219 PM MDT THU JUN 23 2011

MTZ001>003-231900-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
1219 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 100 PM MDT...

AT 1213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KALISPELL...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...
EVERGREEN...BIGFORK...COLUMBIA FALLS...WEST
GLACIER...SOMERS...CRESTON...LA SALLE...HUNGRY HORSE...MARTIN CITY
AND CORAM. BOATERS ON THE NORTH SIDE OF FLATHEAD LAKE WILL ALSO BE
AFFECTED BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4854 11403 4821 11362 4789 11438 4810 11459
TIME...MOT...LOC 1818Z 230DEG 35KT 4811 11434

DICKERSON

The radar

The Missoula radar (KMSX), 42 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Missoula

When
June 23, 12:00 PM MST to 2:00 PM MST
Where
Missoula County, 8 mi SSE of Seeley Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
47.163, -113.465

Hail was reported at Big Sky Lake.

Hail, Flathead

When
June 23, 12:45 PM MST to 1:15 PM MST
Where
Flathead County, 2 mi NNE of Creston
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
48.207, -114.113

A trained spotter estimated 1.25 inch diameter hail. The spotter also reported some shingle damage along with dents in a copper roof.

Hail, Missoula

When
June 23, 1:45 PM MST to 2:08 PM MST
Where
Missoula County, 7 mi SSE of Seeley Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.176, -113.473

The public measured 1.00 inch hail near Salmon Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314911, 314933, 314920.